Prevalence of use, epidemiology and toxicity of ‘herbal party pills’ among those presenting to the emergency department

@article{Nicholson2006PrevalenceOU,
  title={Prevalence of use, epidemiology and toxicity of ‘herbal party pills’ among those presenting to the emergency department},
  author={Tonia C. Nicholson},
  journal={Emergency Medicine Australasia},
  year={2006},
  volume={18}
}
  • T. Nicholson
  • Published 1 April 2006
  • Medicine
  • Emergency Medicine Australasia
The aim of the present study was to establish the prevalence of use, epidemiology and toxicity of ‘herbal party pills’ in ED presenters. This was an analytical cross‐sectional survey of patients and relatives presenting to a large tertiary ED. Consenting participants completed a specifically designed questionnaire. A total of 1043 people completed the questionnaire (participation rate of 97.2%). One hundred and twenty‐five (11.9%) had taken herbal party pills and subgroup analysis showed that… Expand
Use and toxicity of complementary and alternative medicines among patients visiting emergency department: Systematic review
TLDR
There is a need for the health-care professionals to receive training and always ask patients about CAM therapy to enable them provide appropriate medical care and prevent CAM-related adverse events. Expand
The prevalence of use, dependency and harms of legal ‘party pills’ containing benzylpiperazine (BZP) and trifluorophenylmethylpiperazine (TFMPP) in New Zealand
TLDR
The extent of harms and incidences of more serious problems, suggest that stricter regulation of the sale and use of legal party pills in New Zealand may be appropriate. Expand
Mind the gap: Disclosure of dietary supplement use to hospital and family physicians.
TLDR
Doctor-patient communication concerning DHS use is significantly poorer during hospitalization compared with primary-care settings, and Educating physicians on DHS and improving communication could bridge this gap. Expand
Toxicology and Management of Novel Psychoactive Drugs
TLDR
The purpose of this article is to offer health care providers, emergency medical personnel in particular, an awareness and understanding of the dangers related to some of the new psychoactive drugs of abuse. Expand
The Novel Psychoactive Substances in the UK Project: empirical and conceptual review work to produce research recommendations.
TLDR
A systems-based prevention approach is proposed that develops existing responses, is multilevel and life course informed in character, and emphasises commonalities between NPS and other legal and illegal drug use. Expand
BZP-party pills: a review of research on benzylpiperazine as a recreational drug.
TLDR
It is concluded that new legal alternatives will continue to surface to replace the BZP-party pills in the future and policy makers consider the creation of a legal holding category which restricts and regulates the market in legal highs whilst the social and health harms associated with each drug can be thoroughly investigated. Expand
The impact of the prohibition of benzylpiperazine (BZP) 'legal highs' on the prevalence of BZP, new legal highs and other drug use in New Zealand.
TLDR
The overall level of legal high use was lower following the prohibition of BZP, and unpleasant side-effects and the prohibition contributed to a decline in BzP use. Expand
Patterns of benzylpiperazine/trifluoromethylphenylpiperazine party pill use and adverse effects in a population sample in New Zealand.
TLDR
Being female, using cannabis and other drugs concurrently with BZP/TFMPP party pills, taking large quantities of party pills in a single session and taking 5-hydroxytryptophan recovery pills at the same time as party pills were independent predictors of having experienced an adverse problem from party pills. Expand
Drogas emergentes (I): las «smart drugs»
TLDR
Although the emergent drugs have an aura of safety, there is an increasing amount of experience on their secondary effects, and Spice, a mixture of herbs with synthetic cannabinoids, is giving rise to profiles of dependence and schizophrenia. Expand
Randomised double-blind, placebo-controlled trial of the effects of the ‘party pills’ BZP/TFMPP alone and in combination with alcohol
TLDR
BZP/TFMPP alone or with alcohol carries a significant risk of severe adverse events when taken in similar doses to those recommended by manufacturers. Expand
...
1
2
3
4
...

References

SHOWING 1-6 OF 6 REFERENCES
"Herbal Ecstasy": a case series of adverse reactions.
TLDR
These five patients presented with adverse reactions to "Herbal Ecstasy" ranging from minor to major, and knowledge of the possible mechanisms of toxicity will help plan therapy in cases of major toxicity. Expand
[Fatal brain edema after ingestion of ecstasy and benzylpiperazine].
TLDR
The patient deteriorated neurologically with increasing tonsillar herniation detected in a second brain CT scan, and died 57 hours after admission, of MDMA-associated severe hyponatraemia. Expand
Schedules of controlled substances; placement of 2,5-dimethoxy-4-(n)-propylthiophenethylamine and N-benzylpiperazine into Schedule I of the Controlled Substances Act. Final rule.
  • Medicine
  • Federal register
  • 2004
TLDR
This final rule will continue to impose the regulatory controls and criminal sanctions of Schedule I substances on the manufacture, distribution, and possession of 2C-T-7 and BZP. Expand
Effects of “Legal X” Piperazine Analogs on Dopamine and Serotonin Release in Rat Brain
TLDR
The hypothesis that the BZP/TFMPP combination mimics the neurochemical mechanism of MDMA, providing a basis for recreational use of these agents, is supported and the findings suggest possible drug‐drug synergism when piperazine drugs are coadministered at high doses. Expand
N-Substituted Piperazines Abused by Humans Mimic the Molecular Mechanism of 3,4-Methylenedioxymethamphetamine (MDMA, or ‘Ecstasy’)
TLDR
The results show that BZP/TFMPP and MDMA share the ability to evoke monoamine release, but dangerous drug–drug synergism may occur when piperazines are coadministered at high doses. Expand
Tödliches Hirnödem nach Einnahme von Ecstasy und Benzylpiperazin
TLDR
A 23-year-old woman was hospitalized with headache, malaise and somnolence 11 hours after ingestion of A2, 7 hours after ingestion of ecstasy (MDMA), and large volume of fluids, and Serum sodium was markedly decreased. Expand